Flood, Winnebago
- When
- July 1, 12:00 AM CST to July 6, 5:00 PM CST
- Where
- Winnebago County, 1.5 mi SSE of Roscoe to 2 mi N of Roscoe
- Cause
- Heavy Rain
- Reported by
- NWS Storm Survey
- Coordinates
- 42.400, -89.009
Area streams were already running above normal due to heavy runoff from a wet winter and spring. Additional heavy rain in June caused moderate to major flooding of rivers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Area streams were already running above normal due to heavy runoff from a wet winter and spring. Additional heavy rain in June caused moderate to major flooding of rivers. June rainfall amounts included 8.87 inches at Shirland, 6.16 inches in Roscoe, and 6.27 inches at Rockford. Even heavier rain, in excess of 10 inches, fell in southern Wisconsin. By June 10 the Rock River at Rockton reached moderate flood stage of 11 feet. It crested at 14.72 feet on the 18th. This was the second highest crest on record. Downstream the river crested at 14.23 feet at Latham Park. The moderate to major flooding continued through the end of June and into July. The Pecotonica River at Shirland reached moderate flood levels of 15 feet on June 16 and subsided below that level on the 18th. The hardest hit area was along the Rock River from Roscoe through Machesney Park and Loves Park, where many homes and garages were inundated with flood water. There were 35 homes impacted in the Edgemeer subdivision in Roscoe Township and about a dozen homes in Loves Park. The hardest hit area was Machesney Park where 600 homes had major damage. See June 2008 for damages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 1, 12:00 AM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 100 AM CDT TUE JUL 1 2008 .DISCUSSION... 257 PM CDT CURRENTLY LOOKING AT HIGH PRESSURE RIDGE WEST OF MS RVR FORCING NORTH WINDS DOWN INTO NRN IL AND INDIANA. FCST SOUNDINGS ADIABATIC PAST 800 MB THIS TIME OF DAY...SO STRONG WINDS AROUND 20 KTS MIXING DOWN TO SFC. DECOUPLING EXPECTED WITH RADIATIVE COOLING THIS EVENING AND WINDS ASSURED TO DROP OFF TO LIGHT AND VRBL BY 8PM. HAVE A FEW ISOLATED INSTABILITY SHOWERS ALSO POPPING UP SOUTH OF I-80. WILL KEEP POSTED ON THESE TO SEE IF ITS WORTH PUTTING IN FOR THE EVENING FCST. DESPITE STRONG NORTH FLOW...TEMPS STILL TAPPING 80 EVEN AS FAR NORTH AS RFD. WITH TEMPS WARMING SO WELL IN THE SUNSHINE AND WINDS PICKING UP FROM THE SW TUESDAY...SEEMS THAT MID 80S NOT OUT OF ORDER. LAKE BREEZE ALSO SLIDING INLAND A BIT AND MAY MAKE IT TO ORD BY 3PM. WITH RIDGE PASSING OVERHEAD TONIGHT AND SW WINDS INTENSIFYING IN THE AFTN TO AROUND 10 KTS IN THE AFTN...NOT LIKELY TO SEE MUCH OF A LAKE BREEZE BEYOND THE IMMEDIATE SHORES...CAPPING HIGHS TO NEAR 80 LAKESIDE. WILL LIKELY BE A BIT MORE CI OVERHEAD TUESDAY AND LESS CU CONSIDERING EXTENT OF LOW LVL DIFFLUENT FLOW. ALL THIS IS COMPARATIVELY UNEVENTFUL WHEN FOCUSING IN ON NEXT RAIN EVENT WEDNESDAY. SUNDAY NIGHTS MAJOR UPR TROF PASSAGE THAT BROUGHT IN ALL THIS DRIER AND COOLER NORTH FLOW HAS PLACED THE UPR MIDWEST AND GREAT LAKES REGION IN A PATTERN OF UPR NW FLOW AROUND AN EMBEDDED UPR TROF OVER NORTHEAST CANADA. A SERIES OF UPR WAVES CIRCULATING AROUND THIS UPR TROF WILL DEBUT THIS WEDNESDAY. WITH A NICE SOUTHERLY FLOW TAPPING THE GULF A DAY BEFORE THE ASSOCIATED COLD FRONT DROPS DOWN FROM THE UPR MS VLY...THE MIX OF COOL CANADIAN AIR AND WARM WET GULF AIR SHUD SPROUT ANOTHER THREAT OF TSTMS IN THE AFTN AND EVENING. ONCE THIS FRONT DROPS THRU NRN IL...IT PRETTY MUCH LINES UP WITH MID LVL FLOW AND THUS LOSES MUCH OF ITS SWD PUSH. THUS THE FRONT IS LIKELY TO SLOW DOWN WED NGT SOUTH OF KANKAKEE SO THAT SHOWERS MAY LINGER INTO THURSDAY MRNG FOR AREAS S OF I-80 AND MAY EVEN HEAT ATMOSPHERIC CONDS TO PRODUCE AFTN TSTMS AGAIN SOUTH OF KANKAKEE. COOLING NE FLOW COMBINED WITH MORE SIGNIFICANT CLOUD COVER THURSDAY SHUD KEEP MAX TEMPS CAPPED IN THE 70S WITH THE COOLEST HIGH TEMPS IN IN THE CHI AREA WITH FLOW OFF OF LAKE MICHIGAN. A LOW FORMING ON THE OLD FRONTAL BOUNDARY THURS NGT IN THE MID MS VLY WILL KEEP THE THREAT OF TSTMS NEARBY IN CNTRL IL ON FRIDAY BFR FINALLY KICKING OUT TOWARD THE UPR OHIO VALLEY ON SATURDAY. HIGH PRESSURE FILLS INTO THE LAKES AND UPR MS VLY MORE PROMINENTLY FOR THE REST OF THE WEEKEND. ANOTHER WAVE SLIPPING DOWN THE CONTD NW UPR FLOW WILL LIKELY AFFECT THE BEGINNING OF THE NEW WORK WEEK ON MONDAY. RLB && .AVIATION... 0600 UTC TAFS... A HIGH WILL MOVE ACROSS THE SOUTH HALF OF THE OHIO VALLEY TODAY. THE NOCTURNAL INVERSION IS FORECAST TO MIX OUT AROUND 14 UTC. WE EXPECT THE WIND TO BE SOUTHWEST AT 8 TO 12 KNOTS. THE LAYER FROM 5000 TO 11000 FEET WILL BE DRY. THE INSTABILITY WILL BE PRESENT FOR SOME AFTERNOON CUMULUS. BUT WE EXPECT ONLY SCATTERED CLOUDS. WE DO NOT EXPECT MUCH OF A LAKE BREEZE TO AFFECT KORD OR KMDW AIRPORTS AT THIS TIME. THE LOCAL WRF MODEL AND NAM DO NOT SHOW A LAKE BREEZE CIRCULATION DEVELOPING AND A NEARLY STEADY SOUTHWEST WIND. && .MARINE... 237 PM CDT WINDS SHOULD DIMINISH OVERNIGHT AND THEN TURN SOUTHWEST AS LOW PRESSURE IN CENTRAL QUEBEC MOVES AWAY FROM THE AREA AND HIGH PRESSURE BUILDS INTO THE TENNESSEE VALLEY BY TUESDAY MORNING. ON TUESDAY INTO WEDNESDAY A SECOND AREA OF LOW PRESSURE MOVES INTO EASTERN ONTARIO. A COLD FRONT TRAILING FROM THIS LOW WILL DROP SOUTHEAST ACROSS LAKE MICHIGAN WEDNESDAY AND WEDNESDAY NIGHT. HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT AND SPREADS ACROSS THE NORTHERN PLAINS AND THE MIDWEST THURSDAY AND FRIDAY. LENNING && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 321 PM CDT MON JUN 30 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 012030- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 321 PM CDT MON JUN 30 2008 /421 PM EDT MON JUN 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. PORTIONS OF THE ROCK AND PECATONICA RIVERS WILL REMAIN IN FLOOD. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH EARLY FRIDAY MORNING. THE GREATEST CHANCE OF THUNDERSTORMS WILL BE WEDNESDAY THROUGH WEDNESDAY NIGHT WITH A THREAT OF HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-012030- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 321 PM CDT MON JUN 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-012030- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 321 PM CDT MON JUN 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO RLB
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123438.